Flash Flood, Bath
- When
- August 3, 4:28 PM EST to 5:32 PM EST
- Where
- Bath County, 8 mi SE of Olympia
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.018, -83.596
Six or more inches of water flowing across a golf course.
Slow moving thunderstorms produced 3 to 4 inches of rain over portions of Bath county on the afternoon of August 3rd, with around 2 inches of rain in portions of Meniffe county. Moist, unstable air lead to the development of the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Slow moving thunderstorms produced 3 to 4 inches of rain over portions of Bath county on the afternoon of August 3rd, with around 2 inches of rain in portions of Meniffe county. Moist, unstable air lead to the development of the thunderstorms. This rain fell over a period of 1 to 2 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 2:30 PM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT FRI AUG 3 2007 .SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED WEAK UPPER LEVEL SHORT WAVE MOVING ACROSS THE AREA...COMBINED WITH AFTERNOON HEATING HAS RESULTED IN ISOLATED TO SCATTERED STORMS ACROSS THE AREA. VERY WEAK COLD FRONT DROPPING SOUTH ACROSS OHIO AND INDIANA WILL STALL NEAR THE OHIO RIVER TONIGHT BUT DO NOT EXPECT THUNDERSTORMS TO CONTINUE INTO THE OVERNIGHT PERIOD SINCE FORCING WILL BE VERY WEAK AND WEAK UPPER LEVEL WAVE WILL HAVE DEPARTED. WILL LEAVE ISOLATED THUNDERSTORMS IN THE GRIDS INTO EARLY EVENING AND THEN DROP. EXPECT OVERNIGHT LOWS SIMILAR TO LAST NIGHT ONCE AGAIN WITH NO CHANGE IN AIR MASS. ALSO EXPECT SOME RIVER VALLEY FOG AGAIN AS HAS BEEN THE CASE THE PAST SEVERAL NIGHTS. FOR SATURDAY EXPECT ONLY A SLIGHT CHANCE OF TERRAIN INDUCED THUNDERSTORMS IN THE HIGHER MOUNTAINS NEAR THE VIRGINIA BORDER WITH THE REST OF THE REGION DRY BUT HUMID AND HOT. CONVECTION HAS HELD DOWN TEMPERATURES OVER PART OF THE REGION TODAY BUT WITH LESS CONVECTION ON SATURDAY EXPECT LOWER 90S TO BE MORE WIDESPREAD THAN TODAY. THE FORECAST BECOMES MUCH MORE CHALLENGING BY SATURDAY NIGHT AND SUNDAY. MODELS INDICATE AN MCS TO MOVE ACROSS THE GREAT LAKES...OHIO VALLEY...BUT EXACTLY HOW FAR SOUTH IT WILL TRACK IS THE QUESTION. THIS HAS A HUGE IMPACT ON OUR TEMPERATURE AND PRECIPITATION FORECAST FOR SUNDAY. WHILE ALL MODELS KEEP CORE OF HEAVIEST RAIN NORTH OF OUR AREA...THERE STILL IS THE QUESTION OF CLOUDS AND AFFECT ON TEMPERATURES...AND THE PROBABILITY OF PRECIPITATION FOR SUNDAY. THE GFS IS MUCH FURTHER SOUTH THAN THE NAM. THE GFS MOS NUMBERS FOR SUNDAY...BOTH TEMPERATURES AND POPS REFLECT THIS FURTHER SOUTH TRACK. THE ECMWF AND UKMET LEND SUPPORT TO THE NAM...AND A FURTHERN NORTH TRACK. MOS OUTPUT FROM THE ETA AND NGM WOULD FAVOR HIGHER TEMPERATURES AND LOWER POPS THAN THE GFS MOS FOR SUNDAY AS WELL. WITH ALL THAT IN MIND WILL LEAN TOWARDS HIGHER TEMPERATURES AND LOWER POPS THAN THE GFS MOS GUIDANCE WOULD INDICATE FOR SUNDAY. THIS IS CONSISTENT WITH THE PREVIOUS FORECAST AS WELL AS NEIGHBORING OFFICES CURRENT FORECASTS. HOWEVER WILL INCREASE POPS TO 30 PCT IN THE NORTHEAST PART OF FORECAST AREA FOR SUNDAY...SINCE I AM A LITTLE CONCERNED MCS AND SUBSEQUENT OUTFLOW BOUNDARIES COULD RESULT IN CONVECTION SHIFTING FURTHER SOUTH THAN THE 12Z NAM WOULD INDICATE. .LONG TERM.../FRIDAY NIGHT THROUGH FRIDAY/...UPDATED WENT GFS SOLUTION AGAIN TODAY WITH SOME CHANGES OF NOTE. LATEST GFS HAS FRONTAL BOUNDARY STALLING OUT JUST NORTH OF OHIO RIVER LATE NEXT WEEK. WITH NEARLY ZONAL FLOW INDICATED IN LATEST MODEL DATA...THIS SCENARIO FAIRLY REASONABLE. HAVE TAKEN PRECIP CHANCES OUT OF FORECAST UNTIL THURSDAY AFTERNOON...AT WHICH TIME THE FRONT DRIFTS FAR ENOUGH SOUTH TO POSSIBLY BRING SOME RAIN TO NORTHERN TIER OF FORECAST AREA. WITH RIDGING AT BOTH THE SURFACE AND ALOFT MID WEEK NEXT WEEK...AND LACK OF LIFT AND MOISTURE IN THE MODEL CROSS SECTIONS...FELT CONFIDENT LEAVING THINGS DRY MONDAY THROUGH THURSDAY MORNING. WENT COOLER THAN MEXMOS FOR HIGHS AND CLOSE TO MEXMOS FOR OVERNIGHT LOWS. WITH TYPICAL SUMMERTIME PATTERN IN PLACE...KEPT PARTLY CLOUDY SKIES IN FORECAST EACH DAY...WITH THE BEST CLOUD COVER DURING THE AFTERNOON AND EVENING HOURS AS COINCIDING WITH THE HEATING OF THE DAY. WINDS AND DEWPOINTS WERE ADJUSTED ONLY SLIGHTLY AND WERE OTHERWISE IN GOOD SHAPE. && .AVIATION.../18Z - 18Z/...UPDATED SHOWERS AND A FEW STRONG THUNDERSTORMS ONGOING NORTH AND NORTHEAST OF JKL. THESE STORMS HAVE BEEN PRODUCING SMALL HAIL...TORRENTIAL RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING WITHIN THE VICINITY OF JKL SINCE 1730Z. JKL COULD EXPERIENCE A BRIEF PERIOD OF HEAVY RAIN AND IFR CONDITIONS BETWEEN 18Z AND 1830 AS THE STORMS MOVE PAST. ONCE THE STORMS ARE GONE VFR CONDITIONS WILL RETURN QUICKLY AT JKL. SEEING VFR CONDITIONS AT LOZ WITH SCATTERED CUMULUS FLOATING ACROSS THE SKY. HAVE KEPT MENTION OF THUNDER OUT OF LOZ TAF AT THIS TIME...BUT WILL MONITOR SITUATION CLOSELY AND WILL UPDATE AS NECESSARY IF NEW STORMS BEGIN TO FORM NEAR LOZ. SKIES ARE EXPECTED TO CLEAR OUT NICELY AFTER 3Z AT BOTH JKL AND LOZ. CONDITIONS ARE ONCE AGAIN FAVORABLE FOR SOME FOG TONIGHT...ESPECIALLY AFTER 9Z. RIVER VALLEY LOCATIONS WILL BE PARTICULARLY PRONE TO FOG...ESPECIALLY IN AREAS WHERE RAIN FALL OCCURS THIS AFTERNOON AND EVENING. WENT WITH GENERALLY MVFR CONDITIONS AT BOTH TAF SITES...WITH EXCEPTION OF A BRIEF PERIOD OF IFR VSBY AT LOZ BETWEEN 10 AND 12Z. MODEL SOUNDINGS AND CROSS SECTIONS HAVE A ONLY A WEAK INVERSION FORMING AT THE SURFACE AND A LAYER OF MOISTURE IN PLACE AROUND 850 HPA...BOTH OF WHICH WILL LIKELY LIMIT FOG FORMATION SOMEWHAT DUE TO DECREASED RADIATIONAL COOLING AND LACK OF DOWNWARD MOTION WITHIN THE LOWER LEVELS OF THE ATMOSPHERE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SBH LONG TERM...AR AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 432 PM EDT FRI AUG 3 2007 KYZ044-050>052-060-104-106-107-109-110-119-120-042345- FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON- MAGOFFIN-FLOYD-MARTIN-PIKE- 432 PM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN WILL OCCUR THIS EVENING. SOME PONDING OF WATER IN POOR DRAINAGE AREAS WILL BE POSSIBLE. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING PEA SIZE HAIL. LOCALLY DENSE FOG WILL FORM IN THE RIVER VALLEYS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HOT WEATHER WILL CONTINUE...WITH HEAT INDEX VALUES FROM 95 TO 100 EACH DAY. LOCALLY DENSE VALLEY FOG WILL CONTINUE TO AFFECT SOME LOCATIONS DURING THE LATE NIGHT AND EARLY MORNING HOURS. THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO SUNDAY EVENING...AND AGAIN THURSDAY NIGHT. THE MAIN THREATS FROM THE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ058-059-068-069-079-080-083>087-108-111>117-042345- ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY- WHITLEY-KNOX-BELL-WOLFE-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE- 432 PM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN WILL OCCUR THIS EVENING. SOME PONDING OF WATER IN POOR DRAINAGE AREAS WILL BE POSSIBLE. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING PEA SIZE HAIL. LOCALLY DENSE FOG WILL FORM IN THE RIVER VALLEYS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HOT WEATHER WILL CONTINUE...WITH HEAT INDEX VALUES FROM 95 TO 100 EACH DAY. LOCALLY DENSE VALLEY FOG WILL CONTINUE TO AFFECT SOME LOCATIONS DURING THE LATE NIGHT AND EARLY MORNING HOURS. THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. THE MAIN THREATS FROM THE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ088-118-042345- HARLAN-LETCHER- 432 PM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN WILL OCCUR THIS EVENING. SOME PONDING OF WATER IN POOR DRAINAGE AREAS WILL BE POSSIBLE. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING PEA SIZE HAIL. LOCALLY DENSE FOG WILL FORM IN THE RIVER VALLEYS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HOT WEATHER WILL CONTINUE...WITH HEAT INDEX VALUES IN THE MID 90S EACH DAY. LOCALLY DENSE VALLEY FOG WILL CONTINUE TO AFFECT SOME LOCATIONS DURING THE LATE NIGHT AND EARLY MORNING HOURS. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AND AGAIN ON SUNDAY. THE MAIN THREATS FROM THE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SBH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 341 PM EDT FRI AUG 3 2007 KYZ060-106-032015- MENIFEE-MORGAN- 341 PM EDT FRI AUG 3 2007 ...A STRONG THUNDERSTORM TO AFFECT WEST CENTRAL MORGAN AND EASTERN MENIFEE COUNTIES THROUGH 415 PM EDT FRIDAY AFTERNOON... AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KOREA...MOVING SOUTH AT 10 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RICHEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 356 PM EDT FRI AUG 3 2007 KYZ112-032045- BREATHITT- 356 PM EDT FRI AUG 3 2007 ...A STRONG THUNDERSTORM TO AFFECT WESTERN BREATHITT COUNTY THROUGH 445 PM EDT FRIDAY AFTERNOON... AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WIDECREEK... MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE NEAR WIDECREEK AROUND 405 PM EDT...WILHURST AROUND 420 PM EDT...WAR CREEK AROUND 425 PM EDT...LAWSON AROUND 430 PM EDT...OAKDALE AROUND 435 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RICHEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 418 PM EDT FRI AUG 3 2007 KYZ069-114-116-032100- JACKSON-OWSLEY-CLAY- 418 PM EDT FRI AUG 3 2007 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN JACKSON AND WESTERN OWSLEY AND NORTHERN CLAY COUNTIES THROUGH 500 PM EDT FRIDAY AFTERNOON... AT 418 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NATHANTON... MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE NEAR BLAKE AROUND 430 PM EDT...ISLAND CITY AROUND 435 PM EDT...SOURWOOD AROUND 450 PM EDT...SHEPHERDTOWN AROUND 455 PM EDT...SEXTONS CREEK AROUND 500 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 420 PM EDT FRI AUG 3 2007 KYZ060-106-108-032100- MENIFEE-MORGAN-WOLFE- 420 PM EDT FRI AUG 3 2007 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN MORGAN AND MENIFEE AND NORTH CENTRAL WOLFE COUNTIES THROUGH 500 PM EDT FRIDAY AFTERNOON... AT 420 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR DENNISTON...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE NEAR KOREA AROUND 425 PM EDT...WELLINGTON AROUND 430 PM EDT...EBON AROUND 435 PM EDT...POMEROYTON AROUND 455 PM EDT...AND STOLL AROUND 500 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 451 PM EDT FRI AUG 3 2007 KYZ088-032130- HARLAN- 451 PM EDT FRI AUG 3 2007 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT NORTHEASTERN HARLAN COUNTY THROUGH 530 PM EDT FRIDAY AFTERNOON... AT 451 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR DIANE...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE NEAR LEJUNIOR AROUND 500 PM EDT...CLOSPLINT AROUND 505 PM EDT...CLOVER-DARBY AROUND 510 PM EDT...GEORGETOWN AROUND 515 PM EDT...AND RUTHERFORD AROUND 520 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 521 PM EDT FRI AUG 3 2007 KYZ051-060-032200- BATH-MENIFEE- 521 PM EDT FRI AUG 3 2007 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHEASTERN BATH AND MENIFEE COUNTIES THROUGH 600 PM EDT FRIDAY EVENING... AT 521 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR SUDITH AND NEARLY STATIONARY. THIS STORM WILL BE NEAR BIG WOODS AROUND 550 PM EDT...AND SUDITH AROUND 600 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 30 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. WJM
The Jackson,KY radar (KJKL), 54 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
2 flash flood. Local standard time, as filed.
Six or more inches of water flowing across a golf course.
One foot of water briefly flowed over Route 460.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51023, 51025.